Nebraska, 2011

Winter Storm in Nebraska, December 3, 2011

December 3, 2011 · NWS GLD · 2 events in 2 counties and zones

An upper level trough of low pressure moved across Northwest Kansas bringing snowfall amounts of six to almost eleven inches with it. The snowfall began during the early morning, then began to taper off during the afternoon and evening hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An upper level trough of low pressure moved across Northwest Kansas bringing snowfall amounts of six to almost eleven inches with it. The snowfall began during the early morning, then began to taper off during the afternoon and evening hours. The highest snowfall amounts were observed along a line from west of Marion northeast to the McCook area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 2, 11:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Dec 2, 11:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MST FRI DEC 2 2011

.DISCUSSION...
256 PM MST FRI DEC 2 2011

FORECAST FOCUS IS ON THE SYSTEM THAT MOVES ACROSS THE CENTRAL HIGH
PLAINS REGION TONIGHT AND SATURDAY.

FOR TONIGHT...A SHORTWAVE TROUGH WILL APPROACH THE REGION AND
SUPPORT FOR PRECIPITATION WILL INCREASE AFTER 06Z. COUPLED JET
STREAKS...IN ADDITION TO PVA AHEAD OF THE TROUGH...WILL PROVIDE
WIDESPREAD SUPPORT FOR UPWARD MOTION. MOISTURE WILL INCREASE ACROSS
THE REGION FROM THE SOUTHEAST...AND THE PATH OF THE SYSTEM CONTINUES
TO FAVOR PRECIP IN THE SOUTHEASTERN PORTION OF THE AREA. THE NAM
WANTS TO BRING HIGHER MIXING RATIOS FURTHER NORTHWEST THAN THE
GFS...BUT THERE IS AGREEMENT IN 4.0 G/KG MIXING RATIOS ENTERING THE
SOUTHEASTERN PART OF THE AREA. CONSIDERING FORECAST
SOUNDINGS...FREEZING DRIZZLE IS EXPECTED IN THE SOUTHEAST BEFORE
TRANSITIONING OVER THE SNOW.

SATURDAY MORNING WILL BE THE TIME OF THE MOST SIGNIFICANT AMOUNTS
OF SNOWFALL ACROSS THE FORECAST AREA AS THE BEST DYNAMICS WILL BE
LIFTING OUT ACROSS THE REGION AHEAD OF THE SHORT WAVE TROUGH. THE
TROUGH WILL MOVE QUICKLY ACROSS THE REGION AS AN OPEN WAVE WITH
SUBSIDENCE SETTING UP AFTER 00Z AND SKIES CLEARING OUT OVERNIGHT
SATURDAY NIGHT. BETWEEN 3 AND 5 INCHES IS EXPECTED ACROSS THE AREA
SOUTHEAST OF A TRIBUNE KANSAS TO MCCOOK NEBRASKA LINE WITH 1-3
INCHES FALLING ACROSS THE AREA NORTHWEST OF THAT SAME LINE. AS A
RESULT OF THE LIGHT FREEZING PRECIPITATION...3-5 INCHES OF SNOW...
AND POSSIBLE AREAS OF BLOWING SNOW REDUCING VISIBILITIES...HAVE
TRANSITIONED THE WATCH AREA TO A WINTER WEATHER ADVISORY FOR THE
SAME TIME PERIOD AND AREA AS WAS PREVIOUSLY COVERED BY THE WATCH.

THE REMAINDER OF THE FORECAST APPEARS MOSTLY DRY AND COOLER WITH
THE COLD AIR REMAINING IN PLACE THROUGH EARLY NEXT WEEK BEFORE IT
BEGINS TO MOVE OUT OF THE REGION MID-WEEK. THERE WILL BE A SLIGHT
CHANCE OF SNOW ACROSS EASTERN COLORADO SUNDAY NIGHT AHEAD OF THE
NEXT UPPER TROUGH THAT MOVES ACROSS THE NORTHERN PLAINS...ALTHOUGH
THIS APPEARS TO BE MAINLY UPSLOPE DRIVEN AS NEAR SURFACE WINDS
TURN MORE NORTHEASTERLY WITH ONLY A COUPLE OF HUNDREDTHS OF
MOISTURE EXPECTED WITH AN AIRMASS THAT REMAINS DRY.

SCHAFFER/LOCKHART
&&

.AVIATION...
950 PM MST FRI DEC 2 2011

FOR THE 06Z TAFS...DETERIORATING CONDITIONS OVERNIGHT AS SHORTWAVE
TROUGH BEGINS TO IMPACT THE REGION. COLD FRONT WILL MOVE THROUGH
THE REGION AFTER MIDNIGHT WITH WINDS SWITCHING AROUND TO THE NORTH
AND BECOMING GUSTY THROUGH THE REST OF THE PERIOD. MVFR CIGS ARE
EXPECTED TO DEVELOP AFTER FRONTAL PASSAGE WITH SNOW BEGINNING TO
DEVELOP BY 10-12Z. BUFKIT SOUNDINGS STILL INDICATE AN INCREASE IN
SNOW INTENSITY FOR THE 14-19Z TIME FRAME. EXPECTING SNOW TO BEGIN
TAPERING OFF AFTER 21Z WITH -SN POSSIBLE UNTIL AROUND 00Z. GUSTY
NORTH WINDS WILL ALLOW FOR BLSN MID MORNING...REDUCING VSBY. WINDS
WILL DECREASE AFTER 00Z BECOMING LIGHT OVERNIGHT.

PMM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM 2 AM MST /3 AM CST/ TO 5 PM MST /6
     PM CST/ SATURDAY FOR KSZ002>004-013>016-027>029-041-042.

NE...WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST SATURDAY FOR
     NEZ081.

CO...NONE.
&&
Hazardous weather outlook, Dec 2, 4:19 PM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MST FRI DEC 2 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
319 PM MST FRI DEC 2 2011 /419 PM CST FRI DEC 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL DEVELOP OVERNIGHT WITH LIGHT FREEZING DRIZZLE
POSSIBLE SOUTHEAST OF A LINE FROM CHEYENNE WELLS COLORADO TO
MCCOOK NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW IS EXPECTED OVER THE AREA ON SATURDAY...ENDING AROUND
SUNSET. ONE TO THREE INCHES OF SNOW IS EXPECTED NORTHWEST OF A
LINE FROM TRIBUNE KANSAS TO MCCOOK NEBRASKA WHILE AREAS
SOUTHEAST OF THAT ARE EXPECTED TO RECEIVE 3 TO 5 INCHES OF SNOW.
AREAS OF BLOWING SNOW ARE ALSO POSSIBLE ON SATURDAY WITH WIND
CHILLS DIPPING INTO THE SINGLE DIGITS ABOVE ZERO SATURDAY MORNING.
WIND CHILLS IN THE SINGLE DIGITS BELOW ZERO ARE POSSIBLE SUNDAY
MORNING AS OVERNIGHT LOWS DIP INTO THE SINGLE DIGITS ABOVE ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Hitchcock

When
December 3, 2:00 AM CST to 7:00 PM CST
Where
Hitchcock forecast zone
Reported by
COOP Observer
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

A snowfall amount of 8.0 inches was measured in Culbertson.

Winter Storm, Red Willow

When
December 3, 2:00 AM CST to 6:00 PM CST
Where
Red Willow forecast zone
Reported by
COOP Observer
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

A snowfall report of 12.0 inches was measured at McCook. Other reports included 6.0 inches measured at 3 NE of Danbury and an estimated 7.0 inches measured 5 W of Danbury; both reported with snow was still falling.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353220, 353222.